Texas, 2017

Hail and Damaging Winds in Texas, May 22, 2017

May 22, 2017 · NWS OUN · 4 events in 1 county or zone

Scattered showers and storms formed in the evening of the 22nd under the influence of an upper level low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered showers and storms formed in the evening of the 22nd under the influence of an upper level low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 6:38 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 22, 6:38 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
738 PM CDT Mon May 22 2017

...UPDATE...

&&

.DISCUSSION...
Made minor adjustment to precipitation probabilities, adjusting
upward for much of central Oklahoma based on trends. 00z KOUN
sounding revealed little instability and so ongoing strong/severe
convection across southwest Oklahoma should weaken before
impacting the I-35 corridor later this evening. Latest RAP
sounding has 1,000-1,500 J/kg of MLCAPE across southwest Oklahoma
and this is supporting a few intense cells with hail being the
main concern. One anti-cyclonic mesocyclone that persisted across
eastern Beckham County eastward toward Clinton produced golf ball
size hail on the south side of Elk City. Per Bunkers shear
vectors, left movers will most east-northeast at around 25 knots
and right movers will move southeast at aruond 30 knots. Storm
intensity and the severe threat should wane as storm intensity
decreases later this evening.

Otherwise only minor adjustments were made to other fields
including wind.

BRB

&&

.PREV DISCUSSION... /issued 730 PM CDT Mon May 22 2017/

DISCUSSION...

AVIATION... /For the 00z TAFs/
Latest regional radar mosaic shows showers moving across much of
central and northern Oklahoma impacting PNC/OKC/OUN, but moving
away from GAG/WWR. In the short term, the TAF sites with greatest
concern are CSM and HBR. Thunderstorms may impact these sites
through 02-03z and could even approach LAW. Once showers move east
of the area by late evening, VFR conditions are expected. We'll
need to monitor ceilings later tonight through tomorrow morning as
some locations could briefly see MVFR conditions but confidence
was too low for inclusion at this time.

BRB

PREV DISCUSSION... /issued 314 PM CDT Mon May 22 2017/

DISCUSSION...
The main concerns are rain/storm chances/potential tonight
into Tuesday.

Ongoing isolated to numerous light showers across central and
northern Oklahoma as of 3 pm should weaken in the next several
hours as isentropic lift around 700 mb weakens. This activity
will remain rather light. Some thunder may occur with this
activity, but do not think any strong or severe storms will
occur due to limited instability (MUCAPE mainly below 600 J/kg).

Severe thunderstorm potential now through tonight still appears
to be low with decreasing confidence. Cloud cover and rain have
limited instability in most locations north of a Mangum to
Seminole line. South of this line, some sun and daytime heating
have allow temperatures to rise into 70s. A few thunderstorms may
form near and this cloud shield line in the next several hours,
though this remains doubtful due to sufficient capping. Higher
chances for severe storms appear to occur over far eastern New
Mexico into west Texas late this afternoon where the air is more
unstable. This activity will continue to move east and southeast,
which may glance western north Texas and far southwestern Oklahoma
this evening if they can organize into a complex or two. If
severe storms occur, some severe hail and wind reports, mainly on
the lower end of severe spectrum (hail less than golf ball size
and winds under 70 mph), would be possible. No severe storms are
expected north of the line mentioned above due to limited
instability.

After midnight tonight into Tuesday morning, a cold front will
move south and through the area. A few lingering weak showers and
thunderstorms may occur across the area.

Tuesday afternoon, some clearing can be expected, though
temperatures will remain on the cool side for late May. Sufficient
daytime heating may allow for isolated to scattered showers and
weak thunderstorms to form in rather chilly unstable airmass. If
storms occur, no severe storms would be expected due to limited
instability (less than 500 J/kg), however small hail up to nickels
and gusty winds up to 50 mph could result.

Tuesday night through Thursday, dry weather is expected. Thursday
will be warmer (possibly much warmer) than Wednesday.

Friday through Memorial Day, a warm/hot humid airmass may evolve
across the southern Plains Friday through early Sunday, along for
some potential for severe thunderstorms/heavy rainfall. Most
models have been consistently depicting rather high amounts of
potential instability (MUCAPE 2000-5000 J/kg), high low level
moisture (surface dewpoints in the 60s to lower 70s), and
sufficient shear (0-6 km bulk shear 30-50 kt) for severe storms
with heavy rain late Friday through early Sunday. Capping may be
strong and limit storm development. For now, kept low chances for
storms across the area Friday night into Sunday. Have low
confidence in severe storm and heavy rainfall potential during
this time frame. Slightly cooler and drier conditions may occur
with the passage of a weak cold front Sunday into Memorial Day.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  55  70  48 /  60  60  20  10
Hobart OK         70  53  70  47 /  80  60  20   0
Wichita Falls TX  73  59  72  51 /  30  50  40   0
Gage OK           66  50  68  43 /  60  30  20  10
Ponca City OK     73  53  69  47 /  40  60  20  10
Durant OK         75  58  70  51 /  20  40  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/14
Hazardous weather outlook, May 22, 7:27 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
827 PM CDT Mon May 22 2017

OKZ004>048-050>052-TXZ083>090-240130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
827 PM CDT Mon May 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of This Evening and Tonight...

.THUNDERSTORMS...
There is a slight risk of severe thunderstorms across portions of
southwest Oklahoma and western north Texas. There is a marginal
risk of severe storms surrounding the slight risk area.

LOCATION...
The slight risk area is along and southwest of a line from Altus
to Lawton to Waurika. The marginal risk of severe storms is
southwest of a line from Mangum to Purcell to Ardmore Oklahoma.

TIMING...
Through 11 PM

IMPACTS...
Hail up to two inches in diameter is the main threat. Wind gusts
to 60 mph is a secondary threat.

DISCUSSION...
Instability and wind shear will remain high enough across
portions of southwest Oklahoma and western north Texas for strong
to severe thunderstorms through late this evening. Thunderstorms
are expected to decrease in intensity by late evening as
instability decreases.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western north Texas should monitor the forecasts and prepare for
the possibility of severe weather operations this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.THUNDERSTORMS...
Scattered thunderstorms will persist through the day Tuesday
before ending across the area. No severe storms are expected.

There is a chance of storms again Friday night through Sunday. If
storms do occur during this timeframe, severe weather and heavy
rainfall are possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 22, 8:54 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
954 PM CDT MON MAY 22 2017

OKZ040>043-047-230330-
Coal OK-Pontotoc OK-Garvin OK-Johnston OK-Murray OK-
954 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...Pontotoc...
southeastern Garvin...northern Johnston and northeastern Murray
Counties Until 1030 PM CDT...

AT 951 PM CDT, a strong thunderstorm was located 6 miles north of
Sulphur, moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3447 9716 3475 9710 3481 9648 3453 9647
      3432 9655
TIME...MOT...LOC 0251Z 280DEG 36KT 3460 9697

MAD
Local storm report, May 22, 9:01 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1001 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             3 NNW RANDLETT          34.21N 98.48W
05/22/2017  M0.75 INCH       COTTON             OK   NWS EMPLOYEE

            COPIOUS AMOUNTS COVERING THE INTERSTATE UP TO ONE INCH
            DEEP.

&&

BRB
Local storm report, May 22, 9:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1003 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             ESE RANDLETT            34.17N 98.46W
05/22/2017  E1.75 INCH       COTTON             OK   TRAINED SPOTTER

&&

BRB
Special weather statement, May 22, 9:07 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1007 PM CDT MON MAY 22 2017

OKZ045-046-050-230330-
Love OK-Carter OK-Jefferson OK-
1007 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Love...southern Carter
and east central Jefferson Counties Until 1030 PM CDT...

AT 1003 PM CDT, a strong thunderstorm was located 5 miles south of
Wilson, moving east at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3404 9760 3418 9757 3415 9698 3401 9697
      3390 9703
TIME...MOT...LOC 0303Z 280DEG 48KT 3408 9746

MAD
Special weather statement, May 22, 9:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1009 PM CDT MON MAY 22 2017

TXZ085-230345-
Wilbarger TX-
1009 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Wilbarger County
Until 1045 PM CDT...

AT 1008 PM CDT, a strong thunderstorm was located 4 miles north of
Grayback, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3384 9915 3411 9928 3415 9918 3396 9895
      3393 9895 3384 9900
TIME...MOT...LOC 0308Z 328DEG 24KT 3406 9917

MAD
Local storm report, May 22, 9:20 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             8 S INDIAHOMA           34.51N 98.75W
05/22/2017  E1.50 INCH       TILLMAN            OK   PUBLIC

            RECEIVED VIA FACEBOOK.

&&

BRB

The radar

The Altus AFB radar (KFDR), 79 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 22, 9:25 PM CST
Where
Clay County, 2.37 mi SSW of Byers
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.040, -98.210

Power lines downed on highway 79 between Patrolia and Byers.

Hail, Clay

When
May 22, 9:51 PM CST
Where
Clay County, 4.87 mi SE of Petrolia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.960, -98.170

Thunderstorm Wind, Clay

When
May 22, 9:55 PM CST
Where
Clay County, 8.64 mi E of Henrietta
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.810, -98.040

Power poles downed. Time estimated by radar.

Hail, Clay

When
May 22, 10:00 PM CST to 10:30 PM CST
Where
Clay County, 10 mi NW of Henrietta
Measured
1 in hail
Reported by
Public
Coordinates
33.922, -98.313

Hailed for about 30 minutes. Covered the ground to a depth of 12 inches and stripped trees and shrubs of leaves. Hail was nickel to quarter size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695104, 695103, 695105, 698104.